Flagyl (metronidazole) is well known to cause urine discoloration (darkened urine), so what you are experiencing is a possible side effect to the drug.


It is unknown exactly why discoloration can occur. Elimination of metronidazole and its metabolites occurs mainly via the urine (over 60% of the dose) and it is thought that the occurrence of darkened urine is most likely due to a metabolite of the drug. There does not appear to be any clinical significance to this side effect. The prescribing information for Flagyl ER (metronidazole extended release) puts the incidence of urine discoloration at 3%, so it certainly isn't uncommon. If metronidazole is the reason in your case, there is no need to worry.


In addition to urine discoloration, metronidazole may cause other urinary symptoms as well. These could include painful urination, increased urinary frequency, and a sense of pelvic pressure. 


Fluconazole isn't typically associated with darkened urine so metronidazole is most likely the culprit.


Darkened urine is certainly a symptom of being dehydrated, but it doesn't necessarily mean that you are. As mentioned above, metronidazole may be the reason. As you also have the flu, it is important to stay hydrated and report any unusual or severe symptoms to your doctor.